Alert archive / South Dakota / River Flood Warnings in 2014

River Flood Warning 5, NWS Sioux Falls, SD

June 2, 2014Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 2, 2014, 8:32 PM CDT for Minnehaha County, South Dakota. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jun 2, 2014, 8:32 PM CDT (01:32 UTC)
Expired
Jun 3, 2014, 8:32 PM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Willow Creek near Crooks (WCCS2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481497, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WGUS43 KFSD 030132
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT MON JUN 2 2014

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  WILLOW CREEK NEAR CROOKS 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
HEAVY RAINFALL OVER THE PAST SEVERAL DAYS AVERAGED BETWEEN 2 AND 4
INCHES ACROSS THE AREA. THIS HAS RESULTED IN SIGNIFICANT RISES ALONG
WILLOW CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC099-040532-
/O.NEW.KFSD.FL.W.0005.140603T0132Z-000000T0000Z/
/WCCS2.1.ER.140603T0105Z.140603T0115Z.000000T0000Z.NO/
832 PM CDT MON JUN 2 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WILLOW CREEK NEAR CROOKS.
* UNTIL FURTHER NOTICE.
* AT 08PM MONDAY THE STAGE WAS 9.1 FEET.
* FLOOD STAGE IS 9.0 FEET.
* AT STAGES NEAR 9.0 FEET...THE LOWER LEFT BANKS OVERFLOW FLOODING 
SOME PASTURE AND HAY LAND. 

&&
 
LAT...LON 4370 9685 4370 9683 4364 9681 4359 9681
          4361 9684 4369 9688

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

SKUNK CREEK
WCCS2    9.0   9.10 MON 8 PM
1 follow-up statement
667 
WGUS83 KFSD 031433
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 AM CDT TUE JUN 3 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  WILLOW CREEK NEAR CROOKS 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC099-031503-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-140603T1433Z/
/WCCS2.1.ER.140603T0105Z.140603T0400Z.140603T1305Z.NO/
933 AM CDT TUE JUN 3 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE WILLOW CREEK NEAR CROOKS.
* AT 09AM TUESDAY THE STAGE WAS 8.9 FEET.
* FLOOD STAGE IS 9.0 FEET.
* AT STAGES NEAR 9.0 FEET...THE LOWER LEFT BANKS OVERFLOW FLOODING 
  SOME PASTURE AND HAY LAND. 

&&
 
LAT...LON 4370 9685 4370 9683 4364 9681 4359 9681
          4361 9684 4369 9688

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST TIME

SKUNK CREEK
WCCS2     9.0    8.90 TUE 9 AM     9.7  MON JUN 02

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 2, 6:40 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 2, 6:40 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT MON JUN 2 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 345 PM CDT MON JUN 2 2014

SCATTERED TO BROKEN CUMULUS OVER MUCH OF THE AREA THIS AFTERNOON
WILL DISSIPATE THIS EVENING AS HEATING SUBSIDES AND SURFACE RIDGE
SLIDES ACROSS THE AREA. THIS WILL RESULT IN MOSTLY CLEAR SKIES
OVERNIGHT WITH LIGHT WINDS. NEXT SYSTEM TO APPROACH THE AREA ON
TUESDAY WILL BRING INCREASING CLOUDS AND CHANCES OF RAIN TO THE
WESTERN AREAS BY AROUND NOON...AND THEN SPREADING EAST THROUGH
THE REST OF THE FORECAST AREA BY LATE AFTERNOON. BEST CHANCES FOR
HEAVY RAINFALL WILL BE ALONG AND SOUTH OF I90...WITH A CHANCE OF
SEVERE ALONG THE MISSOURI RIVER AND INTO THE SOUTHERN PORTIONS OF
OUR IOWA COUNTIES. LOW TEMPERATURES TONIGHT SHOULD BE ABOUT 5 TO
10 DEGREES COOLER THAN RECENT LOWS DUE TO CLEARING SKIES AND LIGHT
WINDS...BUT WILL STILL HAVE ENOUGH MOISTURE FROM RECENT RAINS TO
KEEP THINGS FROM GETTING BELOW THE LOWER TO MID 50S. WITH
INCREASING CLOUDS AGAIN ON TUESDAY AND WIDESPREAD RAIN...ONLY
EXPECT HIGHS TO REACH THE LOWER TO MID 70S FOR MOST AREAS...EXCEPT
FOR THE FAR SOUTHEASTERN AREAS WHERE TEMPERATURES SHOULD RISE TO
AROUND 80.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 PM CDT MON JUN 2 2014

VERY STRONG SHORT WAVE FOR THIS TIME OF YEAR CONTINUES TO MOVE
ACROSS THE FORECAST AREA TUESDAY EVENING. THE UPPER QG FORCING
TAKES THE MAIN PORTION OF THE WAVE ACROSS OUR NORTHERN ZONES...
WHILE THE MID LEVEL FORCING FOLLOWS OUR SOUTHERN ZONES MORE. WE
ARE BACKED UP UPSTAIRS BY A JET AVERAGING 70 KNOTS...500MB WINDS
AROUND 60 KNOTS....AND 700MB WINDS AVERAGING 40 KNOTS. THEREFORE
THE MID LEVEL WINDS ARE MUCH STRONGER THAN THEY WERE THIS PAST
WEEKEND. EXAMINING MODEL SOUNDINGS SHOW VERY STRONG AND DEEP LAYER
SHEAR LATE TUESDAY AND TUESDAY EVENING WITH THIN CAPES...EVEN
AROUND SIOUX CITY WHERE THE ML CAPE IS ONLY AROUND 700 AT 21Z OFF
THE GFS. BUT FOR SEVERE WEATHER REMEMBER THAT ONE DOES NOT NEED
LARGE CAPES IF THE WIND SHEAR IS STRONG. A NOTE ABOUT THE NAM...
MORE OR LESS DISCOUNTED THAT MODEL A BIT FOR REASONS MENTIONED
BELOW.

VERY MUCH AGREE WITH SPC THAT THE SEVERE WEATHER THREAT WILL
LIKELY REMAIN CONFINED TO OUR FAR SOUTHERN ZONES NEAR THE MO RIVER
CORRIDOR. STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN THREAT AND
THERE IS ENOUGH WIND SHEAR TO WORRY ABOUT AN ISOLATED TORNADO NEAR
THE MO RIVER VALLEY. BUT MORE OF THAT ACTIVITY WILL LIKELY BE
SOUTH OF OUR FORECAST AREA CLOSER TO THE SURFACE LOW. OF COURSE
ONE CANNOT RULE OUT AN ISOLATED HAILER OR STRAIGHT LINE WIND MAKER
CLOSER TO I 90...BUT THE FURTHER NORTH YOU GO...THE MORE THE
STABILITY FACTOR WILL TAKEOVER IN THE LOWER LEVELS AND KEEP THE
STORMS ELEVATED. NOW FOR THE HEAVY RAIN THREAT... THE MODELS ARE A
BIT ALL OVER THE MAP IN PLACING WHERE THE HEAVIEST RAINFALL WILL
BE. THE AMERICAN MODELS HAVE A TREND OF KEEPING THE HEAVY RAIN
ALONG AND NORTH OF I 90...WHEREAS THE ECMWF AND GEM ARE PLACING
THE HEAVY RAIN ALONG AND SOUTH OF I 90...WITH THE UKMET FURTHER
SOUTH YET. BEING THE SUMMERTIME...THOUGHTS ARE THAT THE MORE
ROBUST CONVECTION WILL TAKE OFF CLOSER TO THE LOW AND MID LEVEL
BOUNDARIES WHICH WOULD FAVOR THE HEAVIER RAINFALL ALONG AND SOUTH
OF I 90...SO FOR RIGHT OR WRONG...DISCOUNTED THE NAM IN THAT
REGARD FOR NOW LATE TUESDAY AND TUESDAY NIGHT.

BEGINNING ON WEDNESDAY...THE NAM AND GFS ARE FAIRLY DIFFERENT WITH
THEIR RESPECTIVE SOLUTIONS...BOTH AT THE SURFACE AND ALOFT. THE
NAM LOOKS RATHER GOOFY COMPARED TO THE ECMWF ALSO SO ONCE AGAIN
KIND OF DISCOUNTED IT. AT ANY RATE...THE SYSTEM LOOKS TO SCOOT
EASTWARD SO FAST NOW THAT WE WENT AHEAD AND PUT DRY WEATHER IN FOR
OUR FORECAST AREA EXCEPT FOR OUR FAR EASTERN ZONES IN THE MORNING.
WINDS WILL GENERALLY BECOME EASTERLY OR SOUTHEAST...WITH HIGHS IN
THE 70S. THEN LATE THIS WEEK THE UPPER PATTERN BECOMES FAIRLY
ZONAL AND WAVY. THERE STILL MAY BE A BIT OF CONVECTION SNEAKING
INTO OUR WESTERN ZONES WEDNESDAY NIGHT ALONG ONE SHORT WAVE...
BEFORE STABILITY KILLS THE PRECIP WHEN TRYING TO MOVE VERY FAR
EASTWARD. THIS FEATURE THEN GIVES SOME CONVECTIVE CHANCES WHICH
WILL ISOLATED TO SCATTERED THURSDAY AND THURSDAY NIGHT MINUS
NORTHWEST IOWA...WHERE AGAIN IT LOOKS TOO STABLE ALOFT TO SUPPORT
MUCH IN THE WAY OF SHOWERS OR THUNDERSTORMS.

FRIDAY THROUGH MONDAY SHOW NOT A LOT OF CONTINUITY BETWEEN THE
VARIOUS DETERMINISTIC MEDIUM RANGE MODELS...THEREFORE A CONSENSUS
BLEND IS THE ONLY WAY TO GO WITH RIGHT NOW. IN GENERAL...IT DOES
LOOK UNSETTLED AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH
QUIETER WEATHER ON SUNDAY AND MONDAY. TEMPERATURES WILL BE BELOW
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 640 PM CDT MON JUN 2 2014

VFR CONDITIONS EXPECTED THROUGH TUESDAY MORNING. SCATTERED
THUNDERSTORMS EXPECTED TO MOVE INTO AREAS WEST OF THE JAMES RIVER
PRIOR TO 03/18Z...THEN PROGRESS EASTWARD ACROSS THE REGION THROUGH
THE AFTERNOON AND EVENING. INSTABILITY LIMITED NORTH OF THE MISSOURI
RIVER VALLEY...SO WILL HAVE JUST SHRA IN KHON/KFSD TAFS WITH NO
MENTION OF THUNDER. SLIGHTLY BETTER INSTABILITY SHOULD WORK INTO
MISSOURI RIVER VALLEY...INCLUDING KSUX BY LATE AFTERNOON...SO WILL
HAVE A SHORT PERIOD OF THUNDER POTENTIAL THERE AT THE END OF THIS
TAF PERIOD. MVFR-LOCALLY IFR VISIBILITY POSSIBLE WITH ANY OF THE
STORMS THAT MAY DEVELOP...AGAIN WITH GREATEST THREAT THROUGH THE
MISSOURI RIVER VALLEY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...GILLISPIE
LONG TERM...MJ
AVIATION...JH
Hazardous weather outlook, Jun 2, 5:05 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT MON JUN 2 2014

IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-031015-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-BON HOMME-YANKTON-CLAY-UNION-
505 AM CDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME LIKELY BY LATE AFTERNOON TUESDAY WITH
THE THREAT FOR FAIRLY SIGNIFICANT SEVERE WEATHER AS WELL AS HEAVY
RAIN. ANY TIME AFTER 400 PM TUESDAY AFTERNOON...THUNDERSTORMS
WILL BE POSSIBLE WITH A THREAT FOR HAIL AS LARGE AS
BASEBALLS...WIND GUSTS TO 70 MPH AS WELL AS ISOLATED TORNADOES.
WHILE THE BETTER THREAT WILL BE JUST SOUTH OF THE AREA THE
POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK EXISTS. BE
PREPARED FOR POTENTIALLY DAMAGING THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ081-089-090-098-SDZ057>062-064>067-031015-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-COTTONWOOD-NOBLES-
JACKSON-ROCK-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN-
505 AM CDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT...WITH ISOLATED SEVERE THUNDERSTORMS
AND HEAVY RAIN POSSIBLE. A FEW THUNDERSTORMS COULD PRODUCE HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. THERE IS
ALSO A THREAT FOR ANOTHER ONE TO TWO INCHES OF RAINFALL SO
LOCALIZED FLOODING COULD BECOME A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-080-097-SDZ038>040-052>056-031015-
LINCOLN-LYON-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-
505 AM CDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
NIGHT...BUT NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. SOME LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH A HALF
AN INCH TO AN INCH OF RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:17 AM CDTFlash Flood WatchFSDClay, Union, Yankton11 hr

Nearby

River Flood Warnings in South Dakota, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.